Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 585, NWS Norman, OK

October 22, 20115 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 22, 2011, 6:11 PM CDT for 5 counties in Oklahoma. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2011, 6:11 PM CDT (23:11 UTC)
Expired
Oct 22, 2011, 7:30 PM CDT
In force
79 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Garvin County, OK, McClain County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 48 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 3:37 PM CDTSevere Thunderstorm WatchSPC14 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:28 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 22, 2:28 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT SAT OCT 22 2011

.DISCUSSION...
SCATTERED TO NUMEROUS STRONG AND SEVERE THUNDERSTORMS STILL
EXPECTED TODAY/TONIGHT...WITH INITIATION NEAR AND EAST OF THE I-35
CORRIDOR BETWEEN 4 AND 6 PM. OVERALL MOVEMENT WILL BE
SOUTHEAST. GREATEST COVERAGE EXPECTED OVER THE SOUTHEAST-THIRD OF
CWA DURING THE EVENING AS COMPLEX OF STORMS GROWS UPSCALE ALONG
INSTABILITY AXIS. ONCE THE RAIN EXITS THE CWA AFTER MIDNIGHT...WE
COULD SEE SOME FOG OVER THE SOUTHEAST HALF OF OKLAHOMA INTO
WESTERN NORTH TEXAS NEAR AND EAST OF STALLED SURFACE
TROUGH...WHICH IS PROGD TO EXTEND SOUTHWEST TO NORTHEAST JUST WEST
OF THE I-44 CORRIDOR.

SOUTHERLY FLOW AND INCREASED TEMPS EXPECTED THROUGH THE FIRST PART
OF NEXT WEEK AHEAD OF FAIRLY SUBSTANTIAL COLD FRONT. FRONT IS
STILL PROGD TO MOVE THROUGH REGION LATE TUESDAY AND EARLY
WEDNESDAY. POST FRONTAL CHANCES FOR RAIN WITH A FEW EMBEDDED
STORMS EXPECTED TUESDAY NIGHT INTO THURSDAY. LITTLE CHANGE TO POP
STRUCTURE IN EXTENDED PERIODS BUT DID COOL TEMPS THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  78  54  83 /  40   0   0   0
HOBART OK         53  81  53  84 /  20   0   0   0
WICHITA FALLS TX  57  81  56  84 /  30   0   0   0
GAGE OK           47  78  48  83 /  10   0   0   0
PONCA CITY OK     48  78  50  84 /  20   0   0   0
DURANT OK         59  81  59  84 /  70   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/11
Hazardous weather outlook, Oct 22, 11:12 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT SAT OCT 22 2011

OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1112 AM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND EAST OF A LINE FROM
STILLWATER TO WATONGA TO HOBART OKLAHOMA...TO VERNON AND SEYMOUR
TEXAS.

WITHIN THE SLIGHT RISK AREA...THERE IS AN ENHANCED RISK OF SUPERCELL
STORMS WITH LARGE AND DAMAGING HAIL...FROM THE OKLAHOMA CITY AREA
SOUTHWARD ALONG INTERSTATE 35 AND INTERSTATE 44 INTO NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO
11 PM.

IMPACTS...
THE MAIN CONCERNS ARE DAMAGING HAIL 2 INCHES IN DIAMETER OR LARGER...
WIND GUSTS OVER 60 MPH...AND DANGEROUS LIGHTNING.

THE RISK OF TORNADOES IS LOW...BUT PEOPLE SHOULD REMAIN ALERT FOR
CHANGES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON INTO THIS EVENING.

DISCUSSION...
INCREASING GULF MOISTURE AND TEMPERATURES IN THE 70S TO NEAR 80
DEGREES...WILL CONTRIBUTE TO MODERATE INSTABILITY THIS AFTERNOON. A
WELL DEFINED UPPER LEVEL DISTURBANCE WILL SWEEP ACROSS THE SLIGHT
RISK AREA LATE TODAY...RESULTING IN SCATTERED STRONG TO SEVERE
THUNDERSTORMS. CLOUD AND THUNDERSTORM DEVELOPMENT MAY OCCUR VERY
QUICKLY BETWEEN 4 AND 7 PM...AND THE FIRST STORMS ARE ANTICIPATED IN
NORTHERN AND CENTRAL OKLAHOMA...WITH MOVEMENT THEN TOWARD THE SOUTH
AND EAST.

WIND SHEAR TODAY IS VERY FAVORABLE FOR ORGANIZED STORMS...INCLUDING
SUPERCELLS. THIS WILL ENHANCE THE RISK OF LARGE AND DAMAGING HAIL.
AS STORMS MERGE TO FORM LARGER LINE SEGMENTS...THE RISK OF STRONG
WINDS WILL INCREASE. A LACK OF WIND SHEAR NEAR THE GROUND WILL HELP
TO MINIMIZE THE POSSIBILITY OF TORNADOES...BUT PEOPLE SHOULD REMAIN
ALERT...AS THE SITUATION MAY CHANGE LOCALLY.

THE THREAT OF SEVERE WEATHER WILL DECREASE IN THE LATE EVENING...AND
THUNDERSTORMS WILL GRADUALLY COME TO AN END OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A STRONG COLD FRONT AND ASSOCIATED CHANCE OF THUNDERSTORMS WILL
PROGRESS SOUTHWARD ACROSS OKLAHOMA AND NORTH TEXAS FROM TUESDAY
EVENING THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONDITIONS WILL BE NOTEWORTHY ON MONDAY AND TUESDAY...
AS TEMPERATURES CLIMB TO THE 80S WITH GUSTY SOUTH TO SOUTHWEST
WINDS. HUMIDITY...HOWEVER...WILL REMAIN ABOVE 30 PERCENT OVER MOST
OF THE REGION.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE LIKELY TO
BE ISSUED TODAY AND TONIGHT.

MAXWELL/BURKE

In the hours before

Special weather statement, Oct 22, 4:25 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT OCT 22 2011

OKZ007-008-222200-
GRANT OK-KAY OK-
425 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

AT 425 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES NORTHEAST OF JEFFERSON TO 6 MILES EAST OF LAMONT...MOVING EAST
AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3685 9745 3682 9708 3660 9707 3660 9776
      3682 9790

BURKE
Local storm report, Oct 22, 5:07 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 SW PONCA CITY         36.70N 97.10W
10/22/2011  E1.00 INCH       KAY                OK   TRAINED SPOTTER

&&

FM
Special weather statement, Oct 22, 5:14 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SAT OCT 22 2011

OKZ026-222245-
LINCOLN OK-
514 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF SPARKS...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3546 9662 3546 9688 3563 9696 3566 9690
      3572 9662 3570 9661

BURKE
Special weather statement, Oct 22, 5:47 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT SAT OCT 22 2011

OKZ028-040-042-222315-
GARVIN OK-MCCLAIN OK-PONTOTOC OK-
547 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN AND
PONTOTOC COUNTIES.

AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
BYARS...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3467 9715 3491 9738 3494 9710 3491 9702
      3495 9695 3496 9691 3492 9688 3494 9681
      3491 9680 3490 9678 3474 9677

BURKE
Special weather statement, Oct 22, 5:48 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT SAT OCT 22 2011

OKZ024-222315-
CANADIAN OK-
548 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

AT 548 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF CALUMET...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3573 9790 3551 9796 3558 9831 3572 9831

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 4:25 PM CDTSpecial Weather StatementOUNGrant, Kay35 min
Oct 22, 4:31 PM CDTSevere Thunderstorm WarningOUNGrant, Kay59 min
Oct 22, 5:14 PM CDTSpecial Weather StatementOUNLincoln31 min
Oct 22, 5:22 PM CDTSevere Thunderstorm WarningOUNLincoln53 min
Oct 22, 5:29 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble76 min
Oct 22, 5:33 PM CDTSevere Thunderstorm WarningOUNAlfalfa57 min
Oct 22, 5:47 PM CDTSpecial Weather StatementOUNGarvin28 min
Oct 22, 5:48 PM CDTSpecial Weather StatementOUNCanadian27 min
Oct 22, 5:58 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher77 min
Oct 22, 6:34 PM CDTSevere Thunderstorm WarningOUNNoble, Payne71 min
Oct 22, 6:43 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole62 min
Oct 22, 6:59 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma76 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.